Symptoms related to pre-exposure prophylaxis (PrEP) with daily oral tenofovir/emtricitabine (TDF/FTC, Truvada) peaked in the first month of use then often resolved in a 1225-person extension of the iPrEx trial. Gastrointestinal [GI] symptoms halved chances of good adherence in the first four weeks but accounted for only 7% of suboptimal adherence, according to the study.
The international iPrEx trial found that daily TDF/FTC PrEP lowered the risk of HIV acquisition in men who have sex with men (MSM) between 44% and 95%, depending on adherence. Nausea, which could affect adherence, proved significantly more common with TDF/FTC than with placebo in the first four weeks of PrEP. The iPrEx team identified a PrEP start-up syndrome characterized by GI and non-GI symptoms that arose in the first month of PrEP then often resolved. The investigators analyzed PrEP-related symptoms and adherence in MSM and transgender women enrolled in the iPrEx open-label extension (OLE) study to gauge symptom trends and their impact on pill taking.
iPrEx OLE recruited HIV-negative MSM and transgender women who had participated in three randomized trials and offered them TDF/FTC PrEP or observation only for up to 18 months. Participants had follow-up visits at one, two and three months and then quarterly. At each visit, participants completed a structured interview detailing GI and non-GI symptoms. The investigators determined adherence by measuring intracellular levels of tenofovir diphosphate in dried blood spots collected at every visit after PrEP began. The iPrEx OLE team used ordinal logistic regression adjusted for relevant variables to determine associations between PrEP symptoms and tenofovir diphosphate levels <350 fmol/punch (<2 pills/week), ≥350 to <700 fmol/punch (2 to 3 pills/week), and ≥700 fmol/punch (≥4 pills/week).
The analysis involved 1225 iPrEx OLE participants who decided to take daily TDF/FTC PrEP. Reports of symptoms possibly related to PrEP peaked in the first month of PrEP and tended to return to pre-PrEP levels by three months. At least one non-GI symptom developed in 23% of participants at one month, and that rate fell to 17% at three months (P < .0001). GI symptom rates at one month and three months were 17% and 11% (P < .0001). Among the 307 participants who had GI symptoms at one month, 170 (55%) attributed the symptom to TDF/FTC, representing only 14% of those using PrEP.
Symptom rates varied greatly by study site, with GI symptom frequency ranging from 11% to 70% across sites, and non-GI symptom frequency ranging from 3% to 59%. After statistical adjustment for study site, only postsecondary education was associated with higher GI symptom frequency, raising odds 70% (odds ratio [OR] 1.7, 95% confidence interval [CI] 1.1 to 2.7, P = .02). Fifty-six participants (5%) interrupted PrEP for adverse effects, and 22 of those 56 (39%) later resumed PrEP.
Adjusted analysis identified no association between non-GI symptoms and dried blood spot tenofovir diphosphate level at week four. But GI symptoms were inversely associated with odds of higher drug levels at week four (OR 0.47, 95% CI 0.23 to 0.96, P = .04). In other words, GI symptoms diminished chances of good adherence measured by tenofovir levels. An estimated 42% of participants with GI symptoms at one month had tenofovir diphosphate levels indicating at least four pills per week, compared with 54% of participants without GI symptoms.
But the association between GI symptoms and lower tenofovir diphosphate levels was not consistent across study sites. For example, the site with the highest adherence indicated by tenofovir levels also had the highest frequency of GI symptom reports (70%), while the two sites with the lowest adherence had the fewest GI symptom reports (10% and 11%). These findings suggested to the investigators "that there are contexts where frequent symptom reports and high adherence can coexist."
Notably, the iPrEx team calculated that the overall impact of GI symptoms on poor adherence is modest, with such symptoms accounting for only about 7% of suboptimal tenofovir diphosphate concentrations measured at month one and only 2.5% of potential person-time lost because of PrEP interruption or discontinuation.
The researchers conclude that daily TDF/FTC PrEP can cause a start-up syndrome marked by symptoms including nausea, flatulence, diarrhea, abdominal pain and headache in the first month. But these symptoms often resolve after three months of PrEP. The authors speculate that the association between higher education and more reported symptoms "may reflect a greater understanding regarding the importance of reporting all adverse experiences, however mild, and regardless of whether treatment for the symptom was desired."
The investigators believe their findings "suggest that [PrEP] education and counseling should focus on the transient nature of a 'start-up syndrome' and advise PrEP users that the vast majority of those who do experience a 'start-up syndrome' successfully 'overcome' it within the first few months of PrEP use."